Virginia, 2003

Damaging Wind in Virginia, June 11, 2003

June 11, 2003 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 11, 3:20 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 3:20 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
420 PM EDT WED JUN 11 2003

RUNNING A LITTLE BEHIND THIS AFTN...SORRY FOR THE DELAY.
ZONE/GRAPHICAL PRODUCTS ARE ALREADY SENT. FORCING/SHEAR REMAINS WEAK
OVERNIGHT FOR ORGANIZED CONVECTION...HOWEVER WILL CONTINUE TO CARRY
A MINIMAL CHANCE THIS EVENING WITH LINGERING CAPES OF 2500-3000 J/KG
AND OUTFLOW BOUNDARIES/THERMAL TROUGH SERVING AS POTENTIAL
TRIGGERING MECHANISMS.

OTHERWISE...FAIRLY UNSETTLED WEATHER PATTERN TO PERSIST THROUGH MUCH
OF THE NEXT WEEK...AS THE FRONT REMAINS NEARLY STATIONARY ACROSS THE
MID ATLC REGION. THE BEST CHANCE OF ORGANIZED OR MORE WIDESPREAD
CONVECTION WOULD BE ON SAT PER BOTH THE GFS/ETA...GIVEN THE RRQ
FORCING/FGEN FROM THE NRN STREAM JET STREAK. LATE SAT NIGHT AND ON
SUN...BACKDOOR FRONT SLOWLY WORKS S OF THE REGION AS NRN JET
STREAK/UPPER CONFLUENCE ZONE SHIFTS NE OF OUR REGION (OVER NEW
ENGLAND/N ATLC REGION)...WHICH IN TURN WILL GRADUALLY BUILD THE LOW
LEVEL RIDGE WEDGE DOWN THE ATLC COAST. CHANCES FOR MORE RAIN
INCREASE AGAIN TOWARD MIDWEEK (TUE/WED) AS A SRN STREAM UPPER
SHORTWAVE TROUGH ADVANCES TOWARD THE MID ATLC...WITH THE SURFACE
FRONT TO LIFT BACK NORTHWARD AS A WARM FRONT IN THE PROCESS.

MARINE FCST...CONDITIONS TO REMAIN BELOW SCA CRITERIA THROUGH SAT.

FCSTID =   13
SBY   69  87  70  86 /  30  40  30  40
OXB   66  79  70  77 /  30  40  30  40
ECG   73  88  72  88 /  20  30  30  40
ORF   72  91  71  88 /  20  30  30  40
PHF   71  91  72  88 /  30  40  30  40
AKQ   72  91  72  88 /  30  40  30  40
RIC   69  89  70  88 /  30  40  30  40
FVX   68  88  70  89 /  30  40  30  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HURLEY
Hazardous weather outlook, Jun 11, 10:10 AM EST, 9 hours 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-112200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1110 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
FIRST ACROSS CENTRAL AND SOUTHSIDE VIRGINIA...THEN ACROSS SOUTHEAST
VIRGINIA AND NORTHEAST NORTH CAROLINA LATE THIS AFTERNOON OR EARLY
THIS EVENING. THUNDERSTORMS WILL MOVE SOUTHEAST AROUND 15 TO 20 MPH.

SEVERE WEATHER IS NOT EXPECTED TODAY OVER THE MAJORITY OF THE REGION
TODAY. HOWEVER...THERE IS THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS...WITH WIND GUSTS TO 60 MPH AND HAIL TO THREE QUARTER
INCH IN DIAMETER. IN ADDITION...HEAVY RAIN IN THUNDERSTORMS MAY
PRODUCE PONDING ON ROADWAYS...AS WELL AS LOCALIZED FLOODING NEAR
SMALL STREAMS OR CREEKS AND IN URBAN OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Jun 11, 5:37 PM EST, 2 hours 13 minutes before
VAZ048-060-061-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT WED JUN 11 2003

...STRONG THUNDERSTORMS MOVING TOWARD PRINCE EDWARD AND CUMBERLAND
COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF
HARDWARE TO 6 MILES WEST OF PAMPLIN CITY TO 30 MILES SOUTHWEST OF
DARLINGTON HEIGHTS...MOVING EAST AT 25 MPH.

THE THUNDERSTORMS WILL REACH...
   PAMPLIN CITY AROUND 645 PM
   ELAM AROUND 650 PM
   PROSPECT AROUND 655 PM
   DARLINGTON HEIGHTS AND FIVE FORKS AROUND 700 PM
   TUGGLE AROUND 705 PM
   HAMPDEN SYDNEY AND REEDS AROUND 715 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY DOWNPOURS.

REILLY
&&
LAT...LON 3773 7890 3723 7886 3681 7911 3691 7852
          3733 7826 3783 7830
Special weather statement, Jun 11, 6:16 PM EST, 1 hour 34 minutes before
VAZ048-049-060>063-066>069-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
716 PM EDT WED JUN 11 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN VIRGINIA
PIEDMONT...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF
STAGE JUNCTION TO 13 MILES WEST OF FINNEYWOOD...MOVING EAST AT
40 MPH.

THE THUNDERSTORMS WILL REACH...
   HAMPDEN SYDNEY AND REEDS AROUND 715 PM
   CALEDONIA AND KENTS STORE AROUND 720 PM
   TABSCOTT AND CUMBERLAND AROUND 725 PM
   HADENSVILLE AND CARTERSVILLE AROUND 730 PM
   TRENHOLM AND SUNNYSIDE AROUND 735 PM
   NUTBUSH AND APPLE GROVE AROUND 740 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED
WITH THESE STORMS...ALONG WITH HEAVY DOWNPOURS.

18
&&
LAT...LON 3786 7822 3679 7882 3692 7823 3798 7761
Special weather statement, Jun 11, 6:45 PM EST, 1 hour 5 minutes before
VAZ049-060-062-063-067>071-120030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT WED JUN 11 2003

...STRONG THUNDERSTORMS ARE AFFECTING CENTRAL VIRGINIA...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM JUST EAST OF FARMVILLE TO EASTERN
FLUVAVNNA COUNTY...MOVING EAST AT 35 MPH.

THESE STORMS WILL AFFECT WESTERN NOTTOWAY...WESTERN
AMELIA...POWHATAN...GOOCHLAND AND HANOVER COUNTIES THROUGH 830 PM.

ANOTHER ISOLATED THUNDERSTORM IS ALONG THE GOOCHLAND...HENRICO
COUNTY BORDER...MOVING EAST AT 35 MPH.  THIS STORM HAS WEAKENED AND
WILL PROVIDE A BRIEF DOWNPOUR TO WESTERN HENRICO COUNTY INTO CENTRAL
HANOVER COUNTY THROUGH 8 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED
WITH THE BAND OF STORMS...ALONG WITH HEAVY DOWNPOURS.  ONE TO TWO
INCHES OF RAIN LOCALLY...WILL LIKELY CAUSE PONDING OF WATER ON
ROADWAYS.  IF YOU ARE OUTSIDE AND CAN HEAR LIGHTNING...YOU ARE IN
DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE
STORMS PASS.

NS
Special weather statement, Jun 11, 7:27 PM EST, 23 minutes before
VAZ063-064-067-068-070>074-080-083-120115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
827 PM EDT WED JUN 11 2003

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTPELIER...TO
SHORT PUMP...TO AMELIA COURTHOUSE...MOVING EAST AT 35 MPH.

THE THUNDERSTORMS WILL REACH...
   RICHMOND AND MANNBORO AROUND 830 PM
   MILFORD AND MECHANICSVILLE AROUND 835 PM
   BOWLING GREEN AND ASHLAND AROUND 840 PM
   SPARTA AND FORT A.P. HILL AROUND 845 PM
   BEULAHVILLE AND BELLWOOD AROUND 850 PM
   CENTRAL POINT AND SUPPLY AROUND 855 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED
WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

REILLY
&&
LAT...LON 3808 7756 3762 7754 3702 7821 3704 7760
          3764 7691 3817 7694

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond (C)

When
June 11, 7:50 PM EST
Where
Richmond (C) County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.450

Several trees down throughout city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365805.